Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2011, 8:30 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2011, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 2, 2011, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, McHenry County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:57 PM CDT | HAIL 1.5 | Kramer, ND | REPORT RELAYED BY THE MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS53 KBIS 030130 SVRBIS NDC009-049-030215- /O.NEW.KBIS.SV.W.0006.110603T0130Z-110603T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 830 PM CDT THU JUN 2 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA... NORTH CENTRAL MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 915 PM CDT. * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 25 MILES SOUTHWEST OF BOTTINEAU...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL BOTTINEAU AND NORTH CENTRAL MCHENRY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS UPHAM...KRAMER AND GARDENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4885 10064 4872 10033 4849 10072 4857 10088 TIME...MOT...LOC 0130Z 220DEG 25KT 4856 10078 WIND...HAIL 60MPH 1.50IN $$ KINNEY/AYD
2 follow-up statements
571 WWUS53 KBIS 030145 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 845 PM CDT THU JUN 2 2011 NDC009-049-030215- /O.CON.KBIS.SV.W.0006.000000T0000Z-110603T0215Z/ BOTTINEAU ND-MCHENRY ND- 845 PM CDT THU JUN 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MCHENRY AND CENTRAL BOTTINEAU COUNTIES UNTIL 915 PM CDT... AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF BOTTINEAU...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL BOTTINEAU AND NORTH CENTRAL MCHENRY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS UPHAM...KRAMER AND GARDENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4885 10064 4872 10033 4849 10072 4857 10088 TIME...MOT...LOC 0144Z 224DEG 36KT 4865 10064 WIND...HAIL 60MPH 1.50IN $$ AYD/KINNEY
856 WWUS53 KBIS 030200 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 900 PM CDT THU JUN 2 2011 NDC009-049-030215- /O.CON.KBIS.SV.W.0006.000000T0000Z-110603T0215Z/ BOTTINEAU ND-MCHENRY ND- 900 PM CDT THU JUN 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MCHENRY AND CENTRAL BOTTINEAU COUNTIES UNTIL 915 PM CDT... AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF BOTTINEAU...MOVING NORTHEAST AT 40 MPH. IN ADDITION...AT 857 PM CDT...PING PONG BALL SIZE HAIL WAS REPORTED IN KRAMER WITH THIS STORM. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL BOTTINEAU AND NORTH CENTRAL MCHENRY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS GARDENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4855 10084 4885 10064 4872 10033 4849 10072 TIME...MOT...LOC 0200Z 221DEG 34KT 4868 10059 WIND...HAIL 60MPH 1.75IN $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:55 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 2, 6:55 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 655 PM CDT THU JUN 2 2011 .UPDATE...MINOR CHANGES TO POPS. SOME ADJUSTMENTS TO WINDS AND DEW POINTS IN THE WEST. && .DISCUSSION...SURFACE LOW IS DEPICTED NEAR NEW TOWN IN NORTHWEST NORTH DAKOTA. THERE IS A SCATTERED LINE OF CUMULUS FROM JUST WEST OF MINOT...SOUTHWEST THROUGH LEMMON SOUTH DAKOTA AND DOWN TOWARDS RAPID CITY. WARM MID LEVEL TEMPERATURES ARE PRESENTLY KEEPING A LID ON THIS CONVECTION. LATEST LAPS SOUNDINGS INDICATE AROUND 30 J/KG OF CIN NEAR MINOT. THE CAP GETS STRONGER AS YOU GO SOUTH TOWARD BISMARCK AND JAMESTOWN. FARTHER WEST...CONVECTION OVER EASTERN MONTANA IS WEAKENING AS IT MOVES INTO NORTH DAKOTA AS BEST FORCING IS LIFTING NORTHWARD INTO SASKATCHEWAN AND MANITOBA. ALSO...MUCH DRIER AIR IS WORKING INTO SOUTHWEST NORTH DAKOTA AT THIS TIME. CURRENTLY IT APPEARS THE MOST LIKELY AREAS FOR CONVECTION THIS EVENING WOULD BE IN NORTH CENTRAL NORTH DAKOTA NEAR THE SURFACE LOW. ALSO IF CONVECTION GETS GOING FARTHER SOUTH OVER SOUTH DAKOTA...IT COULD MOVE INTO SOUTH CENTRAL NORTH DAKOTA LATER TONIGHT. ALTHOUGH CONVECTION IN EASTERN MONTANA IS WIDELY SCATTERED...WE COULD STILL SEE AN ISOLATED CELL CROSS INTO WEST CENTRAL OR NORTHWEST NORTH DAKOTA YET EARLY THIS EVENING. ADJUSTED DEW POINTS LOWER AND RAISED WINDS IN THE SOUTHWEST AND MADE ONLY SOME MINOR ADJUSTMENTS TO POPS. && .AVIATION... FAVORABLE INGREDIENTS FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS REMAIN PRESENT ACROSS MOST OF NORTH DAKOTA THIS EVENING. ALL TERMINALS CURRENTLY HAVE VFR CONDITIONS...BUT ISOLATED SEVERE STORMS ARE POSSIBLE FOR KISN...KMOT...KBIS AND KJMS UNTIL 12Z FRIDAY MORNING. ASIDE FROM POSSIBILITY OF THUNDERSTORMS...VFR CEILINGS AND VISIBILITIES ARE FORECAST THROUGHOUT THE TAF PERIOD. WINDS WILL BEGIN TO DECREASE AFTER SUNSET...BUT INCREASE AGAIN ACROSS THE REGION AFTER SUNRISE. SUSTAINED W/SW WINDS OF 30KTS...GUSTING TO 45KTS IS POSSIBLE TOMORROW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/JJT
Hazardous weather outlook, Jun 2, 2:31 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 231 PM CDT THU JUN 2 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 231 PM CDT THU JUN 2 2011 /131 PM MDT THU JUN 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. THE INITIAL THREAT AREAS ARE ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS AREAS FROM JAMESTOWN TO ASHLEY. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH VERY LARGE HAIL...LOCALLY HEAVY RAIN...AND AN ISOLATED TORNADO ALL POSSIBLE. BY LATE EVENING AND OVERNIGHT...THE MAIN THREAT AREA WILL LIKELY SHIFT EAST...ALONG AND EAST OF A LINE FROM HARVEY...TO STEELE AND LINTON. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND LOCALLY HEAVY RAINFALL. RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT THROUGHOUT THE FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...AND AGAIN SATURDAY AFTERNOON ACROSS THE NORTH. THERE ARE ALSO CHANCES FOR AT LEAST SCATTERED THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY. EXPECT WINDY CONDITIONS OVER MUCH OF THE AREA LATE FRIDAY MORNING AND AFTERNOON...WITH A WEST/SOUTHWEST WIND AT 25 TO 35 MPH AND HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
In the hours before
Special weather statement, Jun 2, 6:50 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 650 PM CDT THU JUN 2 2011 NDZ017-031-032-030045- BILLINGS-GOLDEN VALLEY-MCKENZIE- 550 PM MDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL WIBAUX COUNTY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRFIELD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jun 2, 7:33 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 733 PM CDT THU JUN 2 2011 NDZ034-042-045-030130- GRANT-MORTON-SIOUX- 733 PM CDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN GRANT COUNTY...TO FAR WESTERN SIOUX COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. HEINERT
Special weather statement, Jun 2, 7:49 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 749 PM CDT THU JUN 2 2011 NDZ034-042-045-030145- GRANT-MORTON-SIOUX- 649 PM MDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL GRANT COUNTY TO SOUTHWESTERN SIOUX COUNTY...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:20 PM CDT | Areal Flood Advisory | BIS | Bottineau, Rolette | 8 days |
| Jun 2, 8:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 51 min |
| Jun 2, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 54 min |
| Jun 2, 9:09 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 36 min |
| Jun 2, 9:19 PM CDT | Flash Flood Warning | BIS | Bottineau, McHenry, Rolette | 5 hr |
| Jun 2, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 66 min |
| Jun 2, 11:57 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 63 min |
| Jun 3, 12:49 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 56 min |
| Jun 3, 1:18 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 57 min |
| Jun 3, 1:56 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 64 min |
| Jun 3, 2:13 AM CDT | Tornado Warning | BIS | Stutsman | 32 min |
| Jun 3, 3:36 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 17 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.